Levaquin, Cipro, Avelox May Result In Neurodegenerative Diseases

HAMILTON, N.J., Sept. 2, 2014 /PRNewswire-iReach/ — Four years ago, Lisa was a physically active and healthy 45 year old. She would frequently unwind at the local gym after spending a long day on her feet teaching a class of energetic elementary school students. All of that changed dramatically when she took an antibiotic for a sinus infection. Lisa’s doctor prescribed the popular antibiotic, Levaquin, a drug she was told was safe.  She became so disabled, she was unable to continue working. Lisa’s doctor was at a loss to explain the sudden onset of these painful, debilitating symptoms, particularly when they continued to worsen months after she had stopped taking the antibiotic.

Levaquin belongs to a class of antibiotics called Fluoroquinolones. Originally manufactured to treat serious, life-threatening infections, they have been increasingly used for minor infections and, in some cases, when no infection exists. A common misconception is that they are safe, despite several Black Box warnings, which include Central Nervous System (CNS) dysfunction and increased risk of tendon rupture. In August 2013, the FDA strengthened Levaquin’s warning to include the risk of Peripheral Neuropathy, which can be permanent.

While doctors have struggled to explain Fluoroquinolone Toxicity Syndrome, part of the explanation may be found in an April 17, 2013 FDA report which indicates Levaquin, Cipro, and Avelox may cause Mitochondrial Toxicity.  This report, obtained through a Freedom of Information request, states that Mitochondrial Toxicity is implicated in serious, life-threatening neurodegenerative conditions, such as Parkinson’s, Alzheimer’s, and ALS.

Based on this 2013 FDA report, signed by an FDA Acting Division Director,  Dr. Charles Bennett from the University of South Carolina, submitted a Citizen Petition to the FDA requesting a Black Box warning be added to the Levaquin label which would warn doctors and patients of the risk for Mitochondrial Toxicity.

Quinolone Vigilance Foundation (QVF), www.SaferPills.org, a non-profit, charitable organization that fosters, initiates, and funds research on Fluoroquinolone Toxicity, supports the Citizen Petition. Rachel Brummert, QVF Executive Director, herself injured by Levaquin in 2006, was diagnosed four years later with Neurosarcoidosis, a degenerative neurological disorder that is linked to Mitochondrial Toxicity. “The failure by the FDA and drug makers to adequately warn the public puts patients at an alarmingly high risk of developing life-threatening neurodegenerative disorders,” said Brummert. “We call on the FDA and drug makers to protect the American public and issue this important warning immediately.”

John Fratti, also damaged by Levaquin and is a staunch advocate for additional Black Box warnings, agrees with Brummert.  “Doctors and patients should not have to obtain drug safety information through a Freedom of Information Act request.  The boxed warning requested by the Citizen Petition is needed immediately.”

For Lisa, who still struggles with the aftermath of the damage caused by Levaquin, the requested Citizen Petition Black Box warning will come too late. It may, however, prevent others from suffering a similar fate.

Media Contact: Rachel Brummert, Quinolone Vigilance Foundation, 609-575-9839, rachel@saferpills.org

News distributed by PR Newswire iReach: https://ireach.prnewswire.com

 

SOURCE Quinolone Vigilance Foundation

This entry was posted in Neuropathy. Bookmark the permalink.

3 Responses to Levaquin, Cipro, Avelox May Result In Neurodegenerative Diseases

  1. Andrea Cornell says:

    Im a massage therapist but because of nerve pain, I don’t know how much longer i will be able to work. I took cipro twice for UTI and have never been the same.

  2. Danny Coker says:

    I have taken Cipro on and off for 10 years or more for UTI infections and Bladder Cancer and in the last Five years have nerve problems in my lower legs constant and fallen on three or four occasions and broken bones in ankles and feet more than once and have had to have tendon repaired from rupture and did nothing to cause it and just had to take it last month for a very bad UTI infection again from being scoped for my cancer check up. This is some bad medicine. It causes me to jerk so bad while lying down the whole bed moves. Why want they do something about these drugs now not later

  3. Isabelle Fores says:

    I too, am now disabled after 25 years of teaching elementary school and being a gym rat, adventure seeker, athlete, college volleyball player, skier, caneo paddler, you get the idea…. I loved to play hard in all sports, even did a triathalon and 50 mile bike race thru the Tecate mountains of Mexico! I took Avleox for a bad cold, at the age of 39, over 7 years ago and within 2 days lost my ability to walk, stand, see, think, be normal and live in constant pain from the nerve damages and neurological issues that are now chronic.. was completely healthy and now I’m housebound laying on my couch and bed day after day, year after year , all from 8 pills that have forever changed who I am…… SO horrible what these drugs did to me and the thousands of others suffering…..thanks for publishing this article… keep spreading the word please!!

Leave a Reply

Your email address will not be published.

You may use these HTML tags and attributes: